The Personal Health Navigator is available to all Canadian patients. Questions about your doctor, hospital or how to navigate the health care system can be sent to AskLisa@Sunnybrook.ca
The Question: After hip replacement surgery, I was placed on tramadol for pain. It worked moderately well, although in retrospect, I would have probably done better with something stronger. The worst part is that I wasn’t told how to wean myself off of it, only to switch to over-the-counter pain medicine when I felt I didn’t need the prescription pills anymore. As a result of I suffered withdrawal symptoms. As a patient, I had to figure this all out for myself. Whose job is it to tell me this information?
The Answer: In this post, patient Emily Nicholas, who is a Patients’ Association of Canada board member, is one of the experts providing advice on how to navigate the health care system for pain management. As a patient, she knows this story because she lived it: she had a hip replacement in July 2010 at age 28 and was prescribed tramadol – similar to a narcotic – by an orthopaedic resident. It didn’t work very well and by hour three, the next pill couldn’t come soon enough. She was also placed on morphine for breakthrough pain, which made her so nauseous she had to take gravol to help alleviate it. Ms. Nicholas was told to switch to ibuprofen when she felt ready but no one told her what ready felt like, leaving her to figure this out on her own.
“They can only give you a rough estimate of the length of time you will need the medication,” she said in an interview. “The amount of pain and suffering that came after was more intense and persisted for longer than I had expected.”
She points to information sheets from the pharmacy she was provided. For six, typed pages, in words that few would describe as patient-friendly, the drug’s uses and precautions were explained.
“The patient often has a lot of insight into their condition, but is kept out of the loop,” said Ms. Nicholas, who has an interest in patient engagement and health policy design. “Just putting information out there, doesn’t mean you are communicating it.”
While the information sheets do note that tramadol can cause withdrawal reactions, especially when used regularly for a long time or in high doses, they suggest patients see a doctor to reduce the dose gradually. Now that Ms. Nicholas was no longer seeing the orthopaedic resident, what doctor was going to help her get off of the medication, a month after taking it?
Ms. Nicholas went cold turkey in late August 2010, dropping the tramadol. Within days, she felt like she had the flu and had an odd sensation of a shock-like pain in the back of her neck. She didn’t make the connection straight away that she might be experiencing withdrawal symptoms.
“I thought I was getting the flu,” said Ms. Nicholas, now 30. “I was anxious and shaky, with the feeling of shocks up my head.”
Realizing she might be experiencing withdrawal, she went back on the pills, reducing their dose, until she was able to get off of them for good.
Ms. Nicholas wishes she had been given a plan for pain relief and weaning from the pain drugs. She also wished she was provided alternatives, including the shot bean bags, body pillows and deep breathing exercises she later discovered on her own.
Anesthesiologist Chris Idestrup, director of the Acute Pain Service at Sunnybrook, said patients are typically provided a bundled approach to pain management in a hospital setting consisting of a combination of acetaminophen, anti-inflammatory medication, plus nerve blocks and possibly opioids. When patients are ready to leave hospital, they typically go to one drug – be it tramadol, or another drug that is a combination of oxycodone and acetaminophen or acetaminophen. He described the medication Ms. Nicholas was on as “middle of the road,” in regard to its strength, and one that is prescribed if patients “are not able to tolerate a stronger opioid.”
He indicated that post-surgical patients are typically started on stronger medicine, such as morphine, which would be reduced to a weaker opioid if it were too strong. He recommends patients ask their doctor if there are other medications they can take in addition: by throwing an anti-inflammatory into the mix, that would help reduce the need for other pain medication and decrease the side effects of one drug.
“Realistically, after surgery, patients might need to use opioids to control pain for two or three weeks, some require it for longer,” Dr. Idestrup said in an interview.
Oftentimes, he says, patients can wean themselves off the drug by tapering it by about 20 per cent per day. Sometimes it is as simple as dropping one tablet each day so that by day 12, the patient is not taking any medication.
“Instead of taking two in the morning, take one in the morning,” he said. “Drop a pill each day and see how you deal with that.”
He recommends patients see their family physician, a week or two after being home, with their pain medication in hand. If still on the maximum dose, discuss whether they should be set up with a “weaning protocol” to get off of the medication.
“I wish I had known that it was okay to try to get your physician on the phone,” she adds, “And to ask for what you need and tell them what you want.”
Lisa Priest is Sunnybrook’s Manager of Community Engagement & Patient Navigation. Her blog Personal Health Navigator provides advice and answers questions from patients and their families, relying heavily on medical and health experts. Her blog is reprinted on healthydebate.ca with the kind permission of Sunnybrook Health Sciences Centre. Send questions to AskLisa@sunnybrook.ca.
The comments section is closed.
Very informative. I am post operative hip arthroplasty two weeks out. Amazing information. Thank you.
Im due to have hip replacement surgery this month. I have taken 200 mg. Of traladol for over 10 years for chronic pain due to arthritis and degeneration of disc in my neck, back and hips. My surgeon wants me to stop thr tramadol o week before my hip surgery. Can you explain why?
I too had a total hip replacement (at a major orthopedic teaching centre) and while my surgery was a fabulous success, my immediate post op pain management was extremely poor. I recall experiencing a level of pain I have never experienced before to the point of feeling like I was going into shock. My pleas to the nurses for better pain control were met with, “sorry but this is all that is ordered on your chart”. My impression is that too often nurses and medical staff are overly vigilant about the few patients who seek the mood altering effects of pain medicines that they under treat patients experiencing legitimate pain. I think that prescribers often underestimate opioid tolerance in patients who have been on opioids for many months and years for their painful condition and so in hospital prescribe suboptimal dose ranges.